Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 372, NWS Norman, OK

August 13, 2002Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 2:41 AM CDT for Logan County, Oklahoma County, Oklahoma. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 2:41 AM CDT (07:41 UTC)
Expired
Aug 13, 2002, 3:30 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 52 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:45 AM CDTThunderstorm Wind 53 MEdmond, OK
Aug 13, 2:50 AM CDTThunderstorm Wind 68 MEdmond, OK
Aug 13, 2:55 AM CDTThunderstorm Wind 73 MEdmond, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 11:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2177 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS54 KOUN 130741
SVROKC
OKC083-109-130830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
240 AM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL OKLAHOMA
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 330 AM CDT

* AT 240 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES NORTHWEST OF EDMOND...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...CEDAR VALLEY...EDMOND...
  GUTHRIE...LUTHER...MERIDIAN AND NAVINA

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 65 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3593 9758 3563 9764 3555 9716 3587 9714

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:45 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 12, 9:45 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT MON AUG 12 2002

UPDATE FOR MEDIA... SPC PLANS TO ISSUE A NEW SEVERE THUNDERSTORM
WATCH TO REPLACE EXIPIRING TORNADO WATCH IN NORTHWEST OKLAHOMA. AREA
COVERED WILL BE SIMILAR EXCEPT THAT IT WILL EXTEND A LITTLE FARTHER
EAST ACROSS NORTHERN OKLAHOMA. OKCSLSOK WILL BE ISSUED SHORTLY.

32

--------------------------------------
800 PM CDT MON AUG 12 2002

LOOKS LIKE IT WILL BE AFTER MIDNIGHT BEFORE TSTMS SPREAD INTO
CENTRAL OKLAHOMA. NORTHWEST ZONES LIKELY TO SEE STORMS THIS EVENING
AS SOME OF THE CONVECTION IN SOUTHWEST KANSAS IS BEGINNING TO
DEVELOP A MORE SOUTHWARD COMPONENT OF MOTION. UPDATED FORECASTS TO
REFLECT TIMING OF TSTMS OVERNIGHT. ALSO BUMPED WINDS UP OVER THE
CENTRAL AND WEST.

32
--------------------------------------
323 PM CDT MON AUG 12 2002

FNTL BNDRY REMAINS JUST TO THE NW OF THE FA THIS AFTN. STG SLY LO
LVL FLO IS RETURNING HIGH DEWPOINT AIR NWD INTO WRN OK AS AMS
RECOVERS FROM OVERNIGHT TSTM COMPLEX. LOOKS LIKE BEST AREA FOR
INITIATION LATE THIS AFTN WILL BE JUST TO THE NORTHWEST OF THE FA
WHERE CDFNT AND WHATS LEFT OF OUTFLOW BNDRY INTERSECT. AS PER SPC
THREAT FOR SUPERCELLS IS GOOD IN THE NW CORNER OF THE FA THROUGH
EARLY EVENING WITH MORE OF A WIND/HAIL THREAT EXPECTED LATER. EXPECT
FNT TO SAG SWD OVERNIGHT WITH TSTM DVLPMENT AIDED BY S/W MOVING OUT
OF THE ROCKIES AND DECENT LLJ. FNTL BNDRY WILL CONTINUE SWD INTO THE
FA ON TUESDAY WITH CONTINUED THREAT OF SHWRS/TSTMS. DIFFICULT TO
PINPOINT WHERE FNT WILL BE BY TUESDAY AS OUTFLOW FROM STORMS MAY
PUSH THE EFFECTIVE BNDRY FRTHR S THAN MODEL SOLUTIONS SUGGEST.
PRECIP THREAT WILL CONTINUE BEHIND THE FRONT UNTIL UPR TROF FINALLY
SWINGS E OF THE AREA TUESDAY NIGHT INTO WED MORNING. WITH EXTENSIVE
CLOUD COVER AND AT LEAST SOME PRECIP AROUND...TMPS TUESDAY SHUD BE
SIG COOLER IN ALL BUT THE SE WHERE LATER FNTL PASSAGE WILL ALLOW FOR
SOME WARMUP. WILL LEAVE FCST DRY AFTER WEDNESDAY MORNING AS UPR TROF
MOVES EAST OF THE AREA. LTL CHANGE TO EXTENDED
FCST.

FCSTID =2
OKC   68  81  61  86 /  40  50  20  10
HBR   68  84  60  88 /  40  50  20  10
SPS   72  88  64  89 /  20  40  40  10
GAG   62  74  53  87 /  60  60   0  10
PNC   67  77  59  86 /  60  60  10  10
DUA   73  87  65  88 /  20  40  60  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 13, 12:29 AM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    21 NNE MOORELAND          OK   NON TSTM WIND
08/12/02   WOODWARD                       WIND OCCURRED FROM 2340 TO
                                          2355.

CJS
Local storm report, Aug 13, 1:10 AM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 AM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    1 SW MEDFORD              OK   59 MPH WIND GUST
08/13/02   GRANT

1235 AM    4 SSE BLACKWELL           OK   62 MPH WIND GUST
08/13/02   KAY

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:52 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min
Aug 12, 11:23 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Aug 13, 12:09 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward51 min
Aug 13, 12:15 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay45 min
Aug 13, 12:50 AM CDTSevere Thunderstorm WarningOUNNoble40 min
Aug 13, 1:18 AM CDTSevere Thunderstorm WarningOUNLogan, Payne42 min
Aug 13, 1:43 AM CDTSevere Thunderstorm WarningOUNKingfisher47 min
Aug 13, 1:58 AM CDTSevere Thunderstorm WarningOUNLogan47 min
Aug 13, 3:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma46 min
Aug 13, 6:34 AM CDTSevere Thunderstorm WarningOUNGrant41 min
Aug 13, 7:16 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major74 min
Aug 13, 4:16 PM CDTSevere Thunderstorm WarningOUNPottawatomie44 min
Aug 13, 4:35 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc40 min
Aug 13, 4:58 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole62 min
Aug 13, 6:12 PM CDTSevere Thunderstorm WarningOUNGarvin48 min
Aug 13, 6:51 PM CDTSevere Thunderstorm WarningOUNMurray24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.